Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 237, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 11, 2003, 4:46 PM EST for Jay County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2003, 4:46 PM EST (21:46 UTC)
- Expired
- Aug 11, 2003, 5:30 PM EST
- In force
- 44 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Jay County, IN
The radar
The Northern Indiana radar (KIWX), 118 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 660 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 112146 CCA SVRIWX INC075-112230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 443 PM EST MON AUG 11 2003 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JAY COUNTY IN INDIANA * UNTIL 530 PM EST * AT 443 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF PORTLAND...MOVING SOUTH AT 25 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... PORTLAND REDKEY SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4052 8480 4055 8520 4033 8521 4033 8481
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:17 PM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 11, 2:17 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 217 PM EST MON AUG 11 2003 PUBLIC DISCUSSION FOR 330 PM... UPPER LOW IS FORECAST TO CONTINUE TO WOBBLE JUST TO THE EAST AND SOUTH OF THE FORECAST AREA TONIGHT THRU THURSDAY. SATELLITE IMAGERY INDICATES A LOBE OF ENERGY MOVING SOUTHWEST OVER SOUTHERN LAKE MI THIS AFTERNOON. THIS FEATURE IS KICKING OFF SCATTERED THUNDERSTORMS DUE TO A PRETTY UNSTABLE ATMOSPHERE. THE THREAT OF SEVERE WEATHER IS LOW...BUT A FEW STORMS MAY GENERATE DAMAGING WINDS AND/OR LARGE HAIL THRU SUNDOWN. THE UPPER LOW IS FORECAST TO DRIFT SOUTHEAST FAR ENOUGH THAT WE MAY ACTUALLY HAVE A DAY WITH NO RAIN IN THE FORECAST AREA ON WEDNESDAY. THIS WOULD BE THE FIRST DAY OF NO RAIN IN OVER A WEEK AND A HALF. THERE IS A SLIGHT CHANCE THAT STORMS MAY FIRE AGAIN THURSDAY AFTERNOON...BUT A FEW VITAL INGREDIENTS MAY BE MISSING (MAINLY A KICKER). WILL CONTINUE TO MONITOR. MODELS ARE IN AGREEMENT SO USED A BLEND. OTHER THAN A FEW TWEAKS HERE AND THERE GENERALLY ACCEPTED MOS AND OTHER MODEL SOLUTIONS. EXTENDED DISCUSSION... PRIMARY CHALLENGE IS SHOWER AND THUNDERSTORM POTENTIAL FOR SUNDAY AND MONDAY. SIGNIFICANT MODEL DIFFERENCES EXIST WITH ECMWF INDICATING 500 MB RIDGE OVER GREAT LAKES AND OHIO VALLEY ON SUNDAY...WHILE GFS BREAKS DOWN RIDGE AND BRINGS A WEAK MID LEVEL SHORTWAVE ACROSS. AT THE SURFACE...ECMWF IS MUCH SLOWER TO PUSH COLD FRONT OUT OF CENTRAL PLAINS THAN GFS. GFS TRENDED FASTER AND WEAKER WITH MID LEVEL SHORTWAVE PROGGED FOR SUNDAY...WHILE ECMWF TRENDED LESS PROGRESSIVE WITH 500 MB RIDGE AND CENTRAL PLAINS SHORTWAVE TROUGH. AT THE SURFACE...BOTH MODELS TRENDED SLOWER WITH COLD FRONT PUSHING OUT OF THE CENTRAL PLAINS. CONSIDERING TRENDS...CONFIDENCE LOW ON SHOWER AND STORM POTENTIAL FOR SUNDAY...BUT FOR CONTINUITY...WILL KEEP LOW CHANCE POP. CHANCE POPS FOR STORMS ON MONDAY LOOK REASONABLE. WITH INCREASING LOW LEVEL MOISTURE AND 500 MB RIDGE OVER REGION...HAVE BUMPED UP OVERNIGHT LOWS FOR FRIDAY AND SATURDAY A COUPLE OF DEGREES. AVIATION DISCUSSION FOR 18Z... MID LEVEL DISTURBANCES ROTATING AROUND UPPER LOW WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. ADDITIONAL STORMS WILL BE GENERATED ALONG TROUGH OF LOW PRESSURE EXTENDING FROM LAKE ONTARIO TO LOWER MICHIGAN. STORMS ALREADY PRESENT ALONG THIS BOUNDARY IN AREA OF MOISTURE CONVERGENCE AND INSTABILITY...LI VALUES TO MINUS 4. BOUNDARY LAYER RELATIVE HUMIDITY WILL BE AROUND 90 PERCENT AROUND DAYBREAK...SO WILL INCLUDE MVFR VISIBILITIES WITH FOG IN TAFS. WILL ALSO INCLUDE A TEMPO GROUP FOR IFR VISIBILITY AND CEILING AT FWA...GIVEN WEAKER PRESSURE GRADIENT. BARJENBRUCH .IWX... IN...NONE. MI...NONE. OH...NONE. EDDY/BARJENBRUCH
Hazardous weather outlook, Aug 11, 5:20 AM EST, 11 hours 26 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-121015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 520 AM EST MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORM TODAY AND EARLY TONIGHT...BUT THE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY...BUT THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THERE IS ALSO A CHANCE FOR THUNDERSTORMS ON SUNDAY...BUT THE SEVERE POTENTIAL FOR THESE STORMS HAS NOT YET BEEN DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Aug 11, 3:07 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0307 PM EST MON AUG 11 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0259 PM 2 N WHITE PIGEON MI WIND DAMAGE
08/11/03 ST. JOSEPH LARGE TREES REPORTED DOWN.
SOME BLOCKING ROADS.
REPORTED BY 911 DISPATCH.
WAMSLEYThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:44 PM EST | Severe Thunderstorm Warning | IWX | Jay | 46 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.